ubmslatePT-logo-ubm

PT Mobile Logo

Search form

Topics:

Maintenance and Long-Term Treatment Issues in Special Populations: BD and Dementia: Page 4 of 10

Maintenance and Long-Term Treatment Issues in Special Populations: BD and Dementia: Page 4 of 10

Regardless of the cause of bipolar-like symptoms in the elderly, special concerns arise with respect to pharmacotherapy. For example, many elderly patients may show increased brain sensitivity to lithium, sometimes developing neuropsychiatric side effects at apparently therapeutic blood levels; hence, some older patients with BD may require lower serum lithium levels to achieve comparable brain lithium levels, compared with younger patients (Ghaemi, 2003; Hirschfeld et al., 2002). Indeed, in long-term maintenance treatment, some elderly patients with BD may be stabilized at serum lithium levels in the range of only 0.2 mEq/L to 0.6 mEq/L (Jacobson et al., 2002). Decreased renal function--commonly seen in old age--may warrant further decreases in lithium dosing in the elderly. Although we lack systematic investigations of divalproex blood levels in elderly patients with BD, clinical experience suggests that therapeutic levels for acute mania are similar in older and younger adults (Ghaemi, 2003; Jacobson et al., 2002). With respect to the use of atypical antipsychotics in the elderly, we have few randomized, controlled studies in cohorts with BD. However, olanzapine and risperidone are increasingly being used as first-line treatments for mania in geriatric populations (Jacobson et al., 2002). Monitoring for postural hypotension secondary to antipsychotics is especially important in older patients with BD, owing to the risk of falls and cerebrovascular adverse events. Older patients may be more likely to develop extrapyramidal symptoms (EPS) and tardive dyskinesia (TD) than are younger patients (Hirschfeld et al., 2002). Benzodiazepines--often used as adjunctive treatment in BD--are associated with greater risk of falls and hip fractures in geriatric patients (Cumming and Le Couteur, 2003; Jacobson et al., 2002).

Treatment response, unfortunately, is often partial or inadequate in a substantial subgroup of elderly patients with BD; in some cases, this requires either switching or augmentation strategies. As Jacobson et al. (2002) pointed out, it is not logical to try to augment a nonresponse. Failure to discontinue totally ineffective agents may lead to unnecessary and potentially harmful polypharmacy in the elderly. Hence, long-term treatment should always include periodic reassessment of a medication's efficacy and side-effect burden. Finally, psychosocial support should be part of the treatment approach in elderly, as well as in other age groups. Although a preferred form of therapy has not been determined, interpersonal and cognitive-behavioral approaches have garnered some research support in cohorts with BD (Scott and Todd, 2002).

The take-home message regarding the elderly and BD. Many elderly patients may show increased brain sensitivity to lithium and other mood stabilizers and may develop neuropsychiatric side effects at apparently therapeutic blood levels. Reduced hepatic and renal function in the elderly may also predispose to adverse drug reactions. Thus, conservative dosing is prudent in older patients with BD, especially with respect to lithium. Olanzapine and risperidone are increasingly being used as first-line treatments for mania in the geriatric population, and other atypical antipsychotics are also finding increased use. However, monitoring for postural hypotension, EPS and TD is especially important when antipsychotics are used in the elderly. Unnecessary and potentially harmful polypharmacy should also be avoided. Psychosocial support is no less important in treating the elderly bipolar patient than in younger patients.

Table 1 contains a summary of treatment recommendations for special population patients with BD.

Dementia: Gender and Minority Issues

"Mr. G" is a 68-year-old former construction worker diagnosed with frontotemporal dementia who now lives in a nursing home. Mr. G's behavior has been marked by periods of shouting, throwing objects and occasionally, by assaults on nursing home staff. Over the past four years, Mr. G has been managed with high doses of antipsychotic medication (haloperidol [Haldol] 15 mg/day to 20 mg/day) and more recently with a combination of two atypical antipsychotics. Mr. G has not shown evidence of a psychotic disorder such as delusions or hallucinations. On physical exam, the patient is a large, muscular, well-developed man who shows marked akathisia, cogwheeling and evidence of orofacial dyskinesia. Another nursing home resident--an 81-year-old female--also carries a diagnosis of frontotemporal dementia and also exhibits bouts of aggression and disinhibited behavior. However, she has been treated with a combination of a selective serotonin reuptake inhibitor and valproic acid (Depakene), with generally good control of symptoms.

This vignette makes two major points: 1) Antipsychotics--especially older "neuroleptic" agents--are often over-utilized or inappropriately prescribed in non-psychotic patients with dementia (Jacobson et al., 2002; Kasckow et al., 2004); and 2) gender differences may subtly influence the management of behavioral problems associated with dementia.

Excessive use of antipsychotics in non-psychotic elderly patients with dementia may result in significant side effects. In general, atypical antipsychotics are regarded as more useful than first-generation antipsychotics in managing dementia-related behavioral disturbances (Figure). (Due to copyright concerns, this Figure cannot be reproduced online. Please see p68 of the print edition--Ed.) For example, one double-blind study found that low-dose, once-a-day olanzapine and risperidone are equally safe and effective in the treatment of dementia-related behavioral disturbances in residents of extended care facilities (Fontaine et al., 2003). Some uncontrolled data also support the use of quetiapine, ziprasidone (Geodon) and aripiprazole (Abilify) in patients with dementia, but these results must be considered preliminary (Kasckow et al., 2004). Atypical antipsychotics should be used in low dosage and titrated slowly, with careful monitoring for side effects such as orthostasis. Moreover, recent concerns about cerebrovascular adverse events associated with risperidone and other atypical antipsychotics in populations with dementia warrant caution (Wooltorton, 2002). In some instances, alternate medications--such as divalproex or other anticonvulsants--may be useful in managing aggressive behaviors in patients with dementia (Porsteinsson et al., 1997). Adjunctive medications should be added with caution in this population, owing to the risk of pharmacokinetic and/or pharmacodynamic drug interactions.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.